Texas, 2004Flash Flood in Texas, October 4, 2004
October 4, 2004 · NWS EWX · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Oct 4, 2:52 PM CST, 1 hour 38 minutes earlier.
Area forecast discussion, Oct 4, 2:52 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
305 PM CDT MON OCT 4 2004
.DISCUSSION...A FORWARD PROPAGATING...BUT RAGGED...MCS IS MOVING
EAST-SOUTHEAST THROUGH TEXAS. FEEDER CELLS AHEAD OF THE MCS INDICATE
IT WILL MOVE AT LEAST INTO THE NORTHERN HALF OF SOUTH CENTRAL
TEXAS. THE MAIN FORECAST ISSUES ARE POPS/HEAVY RAIN/FLOOD THREAT
THROUGH THURSDAY.
THE 12Z NCEP MODELS AND OTHER CENTERS MEDIUM RANGE MODELS ARE IN
FAIR TO GOOD AGREEMENT THROUGH THE FORECAST. THE PROBLEM IS THAT IS
IN A GENERAL SENSE...WITH A DEEPENING TROUGH OVER THE
CENTRAL/SOUTHERN PLAINS...STALLED FRONT...MOIST GULF FETCH...AND
EVENTUAL CYCLOGENESIS ALONG THE TEXAS COAST. HOWEVER...THERE WILL BE
A NUMBER OF IMPULSES MOVING THROUGH THE LONGWAVE TROUGH...WHICH WILL
DICTATE CONVECTIVE TIMING. THE MOST FAVORABLE OF THESE IS THE CURRENT
MCS...AND TIMING THE VIGOROUS SHORT WAVE TROUGH NOW CENTERED NEAR LAS
VEGAS INTO OUR AREA ON THU. THIS LATTER SHORT WAVE TROUGH ALSO SEEMS
THE CATALYST FOR CYCLOGENESIS ALONG THE DEEP SOUTH TEXAS COAST...
FOLLOWED BY A SURFACE LOW MOVING NORTHEASTWARD UP THE COAST. THIS IS
A CLASSIC SOUTH TEXAS HEAVY RAIN SITUATION...NORMALLY IN
WINTERTIME...BUT THE HIGHLY AMPLIFIED UPPER AIR PATTERN MOVES TOWARD
A TYPICAL WINTER SCENARIO WITH A CUTOFF LOW OVER THE SOUTHWEST U.S.
NEXT WEEK. HENCE THE MODELS AND CLIMATOLOGY ARE IN CONCERT AND THUS
HIGH CONFIDENCE WITH THE FORECAST.
OVERALL...WILL FORECAST CHANCE TO LIKELY POPS TONIGHT THROUGH THU...
THEN DROP TO GHOST 10 POPS FRI...AND ZERO POPS SAT/SUN. WILL
ALSO LOWER MAX TEMPS SLIGHTLY TUE-THU DUE TO EXPECTED CLOUDCOVER/
RAIN.
WILL HOLD OFF ON A FLOOD WATCH FOR FLASH FLOODING NOW...AS THE
CURRENT MCS SEEMS TO HAVE ENOUGH SPEED AND SMALL ENOUGH COVERAGE
AREA THAT RAINFALL SHOULD REMAIN BELOW TWO INCHES EVERYWHERE...AND
BELOW ONE INCH IN MOST SPOTS TONIGHT. LATER SHIFTS WILL EVALUATE
THE SITUATION FOR TOMORROW THROUGH THU...BUT A WATCH FOR AT LEAST
THE I-35 CORRIDOR AND EAST WILL BE NECESSARY AT SOME POINT.
&&
.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY 63 77 66 78 / 60 70 30 70
AUSTIN BERGSTROM INTL AIRPORT 65 80 66 77 / 60 70 30 70
DEL RIO INTL AIRPORT 69 80 70 79 / 70 60 30 50
SAN ANTONIO INTL AIRPORT 67 79 68 78 / 60 70 30 70
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
26/18
Hazardous weather outlook, Oct 4, 11:44 AM CST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1244 PM CDT MON OCT 4 2004
TXZ171>173-183>194-202>209-217>225-228-051100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
1244 PM CDT MON OCT 4 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.
.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE WEATHER WEST OF A JUNCTION TO
CATARINA LINE. THERE IS A POTENTIAL FOR HEAVY RAINFALL AND LOCALIZED
FLOODING OVER ALL OF SOUTH CENTRAL TEXAS TONIGHT.
LATE THIS AFTERNOON AND TONIGHT...AN UNSTABLE WESTERLY FLOW ALOFT
WILL INTERACT WITH ABUNDANT MOISTURE AND NUMEROUS SURFACE BOUNDARIES
OVER TEXAS TO PRODUCE A THREAT OF SEVERE WEATHER AND HEAVY RAIN
ACROSS PARTS SOUTH CENTRAL TEXAS. INSTABILITY AND SHEAR LEVELS
SUPPORT MAINLY A THREAT FOR DAMAGING STRAIGHT LINE WINDS AND HAIL.
TRAINING OF THUNDERSTORM CELLS AND LOCALLY HEAVY RAINFALL AMOUNTS OF
2 TO 3 INCHES IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS TUESDAY AND
TUESDAY NIGHT IN ADVANCE OF A COLD FRONT. THERE IS THE POTENTIAL FOR
WIDESPREAD HEAVY RAINFALL AND FLASH FLOODING. A FLOOD WATCH MAY BE
NEEDED. HEAVY RAINFALL IS POSSIBLE ONCE AGAIN ON THURSDAY AS TROPICAL
MOISTURE CURRENTLY LOCATED OVER THE BAY OF CAMPECHE MOVES
NORTHWARD INTO SOUTH TEXAS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Oct 4, 10:38 AM CST, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1138 AM CDT MON OCT 4 2004
TXZ171>173-183>194-202>209-217>225-228-042100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
1138 AM CDT MON OCT 4 2004
...WET EARLY OCTOBER WEATHER IS EXPECTED THIS WEEK...
A SERIES OF RAIN MAKING WEATHER SYSTEMS COMING FROM THE
WEST THIS WEEK IS EXPECTED TO CAUSE A GOOD CHANCE FOR
ADDITIONAL RAIN...WITH SHOWERS OR THUNDERSTORMS. RAIN
COULD BE HEAVY AT TIMES.
THIS COMES IN WAKE OF HEAVY RAINS OVER THE WEEKEND. LOCALLY
HEAVY RAINS AND PERIODS OF HEAVY RAIN...THAT CAN POTENTIALLY
FORM FROM THIS WEEKS WEATHER PATTERN...WILL CAUSE FLASH FLOODING.
AN INCREASING CHANCE OF RAIN IS EXPECTED LATER TODAY THROUGH
TUESDAY. RAIN IS EXPECTED WEDNESDAY AND THURSDAY. IF THE AREA OF
LOW PRESSURE ALOFT CONTINUES MOVING SLOWLY...THE CHANCE OF RAIN MAY
CONTINUE FRIDAY. BY SATURDAY THE CHANCE OF RAIN IS EXPECTED TO
DECREASE FROM THE WEST...WITH PARTLY CLOUDY SKIES TO FOLLOW.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Flash Flood, Llano
- When
- October 4, 4:30 PM CST to 6:00 PM CST
- Where
- Llano County, Countywide
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.706, -98.684 (the zone’s center; the record gives no point)
Flash flooding from a general 1 to 2 inch rain countywide, with totals along the San Saba County line of up to 4 inches, caused widespread flash flooding. A bridge on CR413 around 10 miles northwest of Llano was washed out due to the flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Heavy Rain in New Mexico, October 4 to 5, 2004$5.5 million · 2.75 in hail · 11 events
- Tornado and Hail in Texas, October 4, 2004$635,000 · F0 · 10 events
- Lightning Strike in Louisiana, October 4, 2004$200,000 · 1 event
- Tornadoes in Colorado, October 4, 2004F1 · 11 events
- Flash Flooding and Hail in Texas, October 4, 2004$20,000 · 1 in hail · 5 events
- Flash Flooding and Hail in Texas, October 4, 2004$10,000 · 1 in hail · 5 events
- Hail in Colorado, October 4, 20040.88 in hail · 4 events
- Hail in Texas, October 4, 20041.75 in hail · 3 events
- High Wind in Alaska, October 4 to 18, 200465 kt wind · 2 events
- Hail in Oklahoma, October 4, 20040.75 in hail · 1 event
- Heavy Rain in U.S. Virgin Islands, October 4, 20041 event
- Hail in Texas, October 4, 20041 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5424640.